Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 153, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 19, 2016, 3:01 PM EDT for Aiken County, Edgefield County, Saluda County, South Carolina. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2016, 3:01 PM EDT (19:01 UTC)
- Expired
- Jul 19, 2016, 3:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Aiken County, SC, Edgefield County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 45 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 3:08 PM EDT | HAIL 0.75 | Ridge Spring, SC | PUBLIC REPORTED PENNY SIZE HAIL. |
| Jul 19, 3:30 PM EDT | TSTM WND DMG | 3 Ne Ward, SC | TREES DOWN HWY 39 BETWEEN SUMTER SCHOOLHOUSE AND SPANN ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1121 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
247
WUUS52 KCAE 191901
SVRCAE
SCC003-037-081-191945-
/O.NEW.KCAE.SV.W.0153.160719T1901Z-160719T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
301 PM EDT TUE JUL 19 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA...
EAST CENTRAL EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA...
NORTH CENTRAL AIKEN COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 345 PM EDT
* AT 301 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RIDGE
SPRING... OR NEAR BATESBURG...AND IS NEARLY STATIONARY.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BATESBURG-LEESVILLE...JOHNSTON...RIDGE SPRING...MONETTA AND WARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3394 8166 3390 8156 3388 8157 3387 8157
3386 8154 3383 8153 3381 8151 3381 8149
3371 8156 3384 8182
TIME...MOT...LOC 1901Z 018DEG 4KT 3385 8161
HAIL...0.75IN
WIND...60MPH
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:56 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 19, 1:56 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Columbia SC 156 PM EDT TUE JUL 19 2016 .SYNOPSIS... Weak pre-frontal troughing has moved into the area with a weakening cold front approaching from the north nearing the forecast area tonight. The diffuse front will be in the area Wednesday generating more thunderstorms. The remains of the front will slide south of the area Wednesday night...however with a warm and moist air mass over the region chances of afternoon and evening thunderstorms will continue. && .NEAR TERM /THROUGH TONIGHT/... Cumulus development continues with satellite imagery showing more developed cumulus along the coast through central GA. WSR-88D imagery shows a few cells developing across the forecast area with additional areas north and south of the forecast area. With additional heating over the next couple of hours interacting with the weak surface trough expect additional thunderstorms to develop over the next couple of hours and through the evening. With strong instability across the area expect some strong thunderstorms again with a few reaching severe limits. Main threat of severe thunderstorms will be damaging wind gusts. Pwat values also remain between 1.7 and 1.9 inches and when combined with rainfall from the past couple of days could produce some localized flooding issues. With current trends have increased pops slightly across the northern and eastern Midlands through the southern CSRA. Convection will diminish with sunset...however with the boundary across the area...some upper level divergence and intersecting outflow boundaries a few cells could persist into tonight. Temperatures this afternoon will top out in the middle to upper 90s with overnight lows generally in the middle 70s. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... Surface frontal boundary in the area could be a focus for convection on Wednesday but the exact location of the front is uncertain as the GFS is quicker to push the front south through the region by 18z while the NAM is slower. The GFS is also more aggressive bringing drier air into the region from the north with precipitable water values down at or below 1.5 inches across much of the forecast area while the NAM has close to 2 inch precipitable water values. The other mitigating factor against convection is a shortwave will be crossing the region during the late morning hours and subsidence behind the shortwave may suppress convection. Due to the uncertainty in moisture profile and location of the frontal boundary will make only minor changes to the current forecast and lower pops a bit in the northern and western Midlands where confidence is higher that drier air will filter into the region and keep the chance pops going in the most favored area of the southeast Midlands and CSRA where moisture will be deeper and possibly interact with the front and shortwave energy. Temperatures expected to range from the lower to mid 90s northern Midlands to mid and upper 90s across the remainder of the forecast area. Lows should be in the lower to mid 70s with the cooler temperatures in the northern Midlands where drier airmass will reside. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Little change in the thinking regarding the extended forecast with upper ridging building back over the region late week through the weekend with increasing temperatures back to around triple digits. Early in the period (Thu-Fri) the region will remain in the northerly 500mb flow between the upper ridge over the plains and the departing trough off the East Coast. There is the possibility for difficult to time shortwaves rotating around the periphery of the upper ridge to support convection but the atmosphere is relatively dry with precipitable water values slightly below normal around 1.5 inches and generally weak instability forecast. Will maintain slight chance for diurnal convection at this time with maybe low chance pops in the CSRA closer to some deeper moisture on Thursday and slight chance everywhere on Friday. The upper ridge builds eastward into the Mid-Atlantic and Carolinas over the weekend as 850mb temperatures warm to around +23C. Temperatures will be hot once again Sat/Sun with highs pushing at or above 100 degrees across the Midlands. Forecast instability is moderate both Sat/Sun but will be fighting the subsidence from the upper ridge overhead and with little upper forcing present...a surface trough would provide the only low level forcing for convection. Better low level moisture advects into the region by Sunday so will carry slightly higher pops compared to Saturday but generally staying in the slight chance to chance range over the weekend. Early next week there are mixed signals whether or not the upper ridge will begin to break down as the ECWMF suggests due to a digging trough over the upper midwest and Great Lakes region or if it will hold as the GFS suggests with that shortwave trough unable to push into the ridge and sliding east into New England. Will continue with a persistence forecast at this time until there is better consensus in that time period. Temperatures will remain above normal in the mid to upper 90s early next week. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... VFR conditions for the majority of the period...with restrictions possible in afternoon/evening thunderstorms and patchy morning fog. Observations indicate cumulus becoming vertically developed with WSR-88D returns showing cells beginning to develop. Have remained with VCTS at all taf sites as convection remains limited and will include in tafs as confidence in impacts increases. Strong thunderstorms will be possible this afternoon with strong and damaging wind gusts the main threat. Thunderstorms will diminish with sunset with the next concern being fog/stratus. Have included mvfr fog at AGS/OGB and will continue to adjust as necessary. EXTENDED AVIATION OUTLOOK...Restrictions possible in afternoon and evening convection Wednesday and Thursday...with lower chances Friday and Saturday. Potential for early morning fog/stratus...mainly AGS/OGB. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 19, 2:34 AM EDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 234 AM EDT TUE JUL 19 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-200715- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 234 AM EDT TUE JUL 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD CONTAIN DAMAGING WIND. HEAVY RAIN WITH LOCALIZED FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WEDNESDAY COULD CONTAIN DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Jul 19, 2:08 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 208 PM EDT TUE JUL 19 2016 SCZ015-016-022-191845- CHESTERFIELD-LANCASTER-KERSHAW- 208 PM EDT TUE JUL 19 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KERSHAW... SOUTHEASTERN LANCASTER AND SOUTHWESTERN CHESTERFIELD COUNTIES... AT 207 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES EAST OF KERSHAW... OR 22 MILES NORTHWEST OF HARTSVILLE...MOVING SOUTHEAST AT 5 MPH. WIND GUSTS OF 40 TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... JEFFERSON. FREQUENT CLOUD TO GROUND LIGHTNING MAY OCCUR WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3457 8053 3467 8034 3450 8019 3442 8045 TIME...MOT...LOC 1807Z 333DEG 5KT 3455 8041 HC
Special weather statement, Jul 19, 2:44 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
244 PM EDT TUE JUL 19 2016
SCZ016-191930-
CHESTERFIELD-
244 PM EDT TUE JUL 19 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHESTERFIELD
COUNTY...
AT 244 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES NORTH OF NORTH
HARTSVILLE...OR 10 MILES NORTH OF HARTSVILLE...MOVING SOUTH AT 5 MPH.
WIND GUSTS OF 45 TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. FREQUENT LIGHTNING ALSO EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PATRICK.
LAT...LON 3450 7992 3449 7997 3450 7998 3449 8003
3449 8005 3441 8020 3458 8023 3459 7998
3449 7990
TIME...MOT...LOC 1844Z 355DEG 6KT 3452 8012
HCSpecial weather statement, Jul 19, 2:48 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 248 PM EDT TUE JUL 19 2016 SCZ020-026-027-191945- NEWBERRY-LEXINGTON-SALUDA- 248 PM EDT TUE JUL 19 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SALUDA...SOUTH CENTRAL NEWBERRY AND NORTHWESTERN LEXINGTON COUNTIES... AT 247 PM EDT...A STRONG THUNDERSTORM WAS 9 MILES SOUTH OF PROSPERITY...OR 11 MILES NORTH OF BATESBURG...MOVING SOUTH AT 5 MPH. WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LEXINGTON...BATESBURG...BATESBURG-LEESVILLE...LEESVILLE...GILBERT... SUMMIT AND SEVEN OAKS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. IF YOU ARE ON OR NEAR LAKE MURRAY...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. LAT...LON 3410 8163 3417 8156 3405 8115 3384 8153 TIME...MOT...LOC 1847Z 351DEG 13KT 3408 8156 WRS
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:05 PM EDT | Special Weather Statement | CAE | Richland | 40 min |
| Jul 19, 2:08 PM EDT | Special Weather Statement | CAE | Chesterfield | 37 min |
| Jul 19, 2:18 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw | 42 min |
| Jul 19, 2:44 PM EDT | Special Weather Statement | CAE | Chesterfield | 46 min |
| Jul 19, 2:48 PM EDT | Special Weather Statement | CAE | Lexington | 57 min |
| Jul 19, 3:33 PM EDT | Special Weather Statement | CAE | Richland | 27 min |
| Jul 19, 3:39 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland | 51 min |
| Jul 19, 3:46 PM EDT | Special Weather Statement | CAE | Richland | 14 min |
| Jul 19, 3:49 PM EDT | Areal Flood Advisory | CAE | Aiken, Saluda | 116 min |
| Jul 19, 3:50 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Saluda | 40 min |
| Jul 19, 3:52 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 53 min |
| Jul 19, 4:09 PM EDT | Special Weather Statement | CAE | Lexington | 36 min |
| Jul 19, 4:14 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 46 min |
| Jul 19, 4:59 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 31 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.